Aa
A
A
Close
4848471 tn?1372242352
Drugs for MS
If I already have pre-existing, erratic tachycardias and blood sugar issues, are there any MS modifying drugs I can take fairly safely? I am also prone to having allergies to basically everything. I know I need to select one soon, but it's very frightening with everything else I have going on.I know that some of the drugs, like Gilenya and Copaxone, can have effects on the heart.
Cancel
9 Answers
Page 1 of 1
1831849 tn?1383231992
Hi Hibbles -

These are questions you need to ask your neurologist and or your pharmacist.

Kyle
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
488198 tn?1422388864
Kyle is right, there's no way anyone on a message board can tell you with any certainty what drug will or will not be agreeable for you.

We can give you information from our own experiences that might help you be more informed going into discussions with your medical professionals. For example, I'll tell you that a mild tachycardia and Gilenya didn't seem to mix well for me. In your shoes I would aim toward something besides Gilenya.

I can also tell you that Avonex has not had any apparent affects on my heart. And I do have a friend who is diabetic and uses Avonex, although I don't know if that relates to your blood sugar issues.

Ask questions anytime!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I went to my cardiologist.  If you have an erratic rhythm, I would highly suggest taking the list with you and then taking his recommendations back to the neuro

I did this when they suggested gylenia as I have a pacemaker.  
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
4848471 tn?1372242352
Thanks,

     One of my neurologists previously mentioned Gilenya, and I'm hoping I can speak to someone who is more aware of my other issues as well. I'll keep Avonex in mind and ask the MS specialist about that one.Geez, being shunted off to the specialist without being formally diagnosed is creepy..
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
Are you saying you are not Dx'd yet?

I went to a neuro once who filed a report with my primary and he set me up with a neuro-surgeon who called me for an appointment and I hear its common.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1045086 tn?1332130022
I take Copaxone.  It was approved by two different cardiologists before I started taking it.  I'm unaware of it causing problems with the heart.  In fact, one of our forum members who had a heart attack continued to take Copaxone afterwards.

There is something called an IPIR (immediate post injection reaction) that causes brief heart-like symptoms.  It's not overly common but only you and your cardiologist could decide what is best for you.

My docs did have me delay the start of Copaxone by about a month until they understood my arrhythmia a little better - didn't want to 'muddy the waters' with a possible IPIR or start new heart meds and Copaxone at the same time.  It helps to be able to sort out side effects if need be.

In the end, my heart rhythm problems (and periodic hypoglycemia) are most likely related to the MS so they felt that Copaxone might help my heart by helping the MS.  They put a pacemaker in last year but continued to approve Copaxone.

Hope you find something you (and your docs) can be comfortable with.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
4848471 tn?1372242352
That's really interesting. The reason I mentioned it was that in ten percent of cases it can cause a rapid heart rate upon injection. Since I already have major problems with that,I just don't want to be a part of that ten percent.
I've wondered if my over the top heart rate had something to do with autoimmune disease and the inflammation it causes as well.Maybe it really will work out just fine, and i'm worrying far too much about it.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I would still discuss this with your cardiologist.
He is the best one to know your heart capability
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1045086 tn?1332130022
Something you said needs clarification as it can make a huge different in how you think about the drug.  You said, “The reason I mentioned it was that in ten percent of cases it can cause a rapid heart rate upon injection."

It may be true that 10% of those who use Copaxone will have an IPIR but that is ONE REACTION - usually only ONE TIME within the entire course of taking the medication.  

An IPIR is considered to be a common yet INFREQUENT occurrence.  It doesn’t usually happen until after a person has been injecting for a while.  Even then, it doesn’t occur repeatedly - not even to the ten percent of people who end up having a reaction.

Keep in mind that 90% of PwMS who use the drug NEVER have an immediate post injection reaction.  Happily, I’m one of those….. ‘cause nobody wants side effects especially not one like this!  

I’m willing to chance an IPIR for the relative easy use (and success!) I’ve had with Copaxone otherwise.  For others, risking even one reaction will be unacceptable.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
Top Neurology Answerers
667078 tn?1316004535
Blank
HVAC
Durham, NC
198419 tn?1360245956
Blank
sllowe
572651 tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar m tn
Blank
caregiver222
751951 tn?1406636463
Blank
PastorDan
Caledonia, OH
Avatar f tn
Blank
essdipity